1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Teenager Dies from Acetaminophen Overdose

A Common Misconception Proves Fatal

By

Updated: September 7, 2006

A grieving mother in Moore, Oklahoma, is determined that her Migraineur daughter's death teach others to take over-the-counter medications seriously and take them with care.

On June 24, 2003, 17-year-old Kellie Lynn McWilliams was suffering with pain from a Migraine attack and turned to Tylenol for pain relief. In pain and probably tired and groggy, Kellie took approximately 20 of the 500 mg acetaminophen capsules. That translates to ingesting 10 grams of acetaminophen; the maximum recommended within 24 hours is four grams.

When Kellie became ill, repeatedly vomiting, she was taken to the hospital. She told her mother, "I thought it was OK. It's just Tylenol, Ma." The side effects of the overdose caused kidney and liver damage resulting in organ failure, which caused her death on June 28. According to Dr. Bill Banner, Medical Director of the Oklahoma Poison Control Center, an antidote is available, but it has to be administered within 18 hours of taking the acetaminophen.

The Managing Director of the Oklahoma Poison Control Center pointed out, "People think analgesics are safe, but they don't read the labels and they easily can make dosage errors ... fatal errors."

Kellie's mother, Jody McWilliams said, "If I can save one girl's life with her story ... that's all I want to do."

The American Association of Poison Control Centers shows the following statistics for reported acetaminophen poisonings in 2001:

  • Total reported exposures: 57,516
  • Reported exposures, under the age of 19: 40,774
  • Unintentional overdoses: 35,705
  • Intentional overdoses: 20,002
  • Total treated for the exposure: 24,934
  • Impact on health from the incident: none, 15,029; minor, 6,223; moderate, 3,138; major, 829; fatal: 120

We often discuss acetaminophen in relation to rebound headaches. This is another vital issue of which we must all be aware, not only with acetaminophen, but with all our medications. When we're in the midst of pain from a headache or Migraine, our thinking is not always clear. It can be difficult to keep track of how much of which medications we take and the times we take them. Here are some suggestions for avoiding problems:

  • If someone is with you, put them in charge of your medications. Let them keep track of what you take at what time and be sure that you're not exceeding the recommended dosage.
  • Wash and keep some small empty medication bottles. When you know you're getting a headache and Migraine, and are going to need medications, put the maximum amount you can take that day in the empty bottles. Then put the rest away where you will not accidentally pick it up and use it.
  • Keep a notepad next to your medications and jot down the times you take medications, what you take, and how much.
  • If the maximum dosage of medication doesn't give you relief, do NOT take more. Contact your doctor or go to the emergency room.

Always read the labels and heed the dosage instructions when taking medications. You don't want to say or hear, "I thought it was OK. It's just Tylenol, Ma."

Resources:

"Teenager Accidentally Overdoses On Over-The-Counter Analgesic." The Associated Press. ChannelOklahoma.com. July 2, 2003.

"A Profile of U.S. Poison Centers in 2001: A Survey Conducted by the American Association of Poison Control Centers." American Association of Poison Control Centers.

  1. About.com
  2. Health
  3. Headaches & Migraines
  4. Headache & Migraine Meds
  5. Meds Articles and Info
  6. Teenager Dies from Acetaminophen Overdose

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.